Jump to content

Recommended Posts

Has anyone found an anxiey med that really works for them? I have high as well as low blood pressure and have heard that some anxiety meds increase blood pressure which wouldn't be good for me. Also I'm really sensitive to meds.

Link to post
Share on other sites

I take ativan only once in awhile and very low dose. Nothing makes me feel the way it did in the past. before the autonomic problems if I was given something like ativan for migraine with other meds I would feel calm. Now really nothing...sometimes even more anxious...go figure.

Link to post
Share on other sites

I have considered an SSRI. Benzos could be helpful, though I am not a fan of their regular use.

What kind of anxiety is this? Chronic? All of the time? In certain situations?

Link to post
Share on other sites

I have found Benzos are life savers. You can use them as needed or on a regular basis. I had a bad experience with SSRI's and other antidepressants. I don't have depression so didn't really like using them for a racing heart and the anxiety that comes with POTS.

Link to post
Share on other sites

I think I have a degree of anxiety all the time. I don't really get a break from it. Now it's much worse. I'm having a health issue which is not pots related. Have been sent from doc to doc, just like when I first got pots : ) My symptoms are GI like. I have crohns as well as pots but they don't feel like crohns symptoms at all. Am driving myself crazy with worry. Years ago I took ativan and it worked well in the beginning. I took it everyday. After a while it stopped working for me and I was weaned off. IAm missing the relief it gave initially gave me.

Link to post
Share on other sites

taking a benzo really got my anxiety under control in my teens. honestly klonopin has been really helpful for my anxiety, but no one ever told me when i went on it (at age 17) or any time since that you're not supposed to be on them long term because your body builds up tolerance and becomes dependent after only a few weeks. they're really addictive and now, ten years later, i have no idea how i'll ever be off of them because benzo withdrawal syndrome symptoms can last years. i am also very sensitive to meds and currently take a quarter of the lowest possible dose pill and i can still feel its effects. it also definitely lowers my BP which isn't terribly helpful.

Link to post
Share on other sites

My experience with benzos, is that I started having allergic reactions to it. I had been taking low doses for a few months(?). I had to stop abruptly. I did not realize how tough that would be after only taking them a short time. That was no fun.

There are others that can help with anxiety. There are quite a few that can help with anxiety/sympathetic over activity. Unfortunately many have an effect on blood pressure. Some beta blockers are supposed to be helpful. Clonidine helped me for a time with very low doses. I just started experimenting with Trazodone for other reasons, but it can help with anxiety.

Benzos helped me the most. If I had not started reacting to them, I would of continued for better or worse.

Link to post
Share on other sites

Pumpkin, I doubt you have built up a tolerance to benzos if you still feel the effect of a tiny amount. Some people build up tolerances, some don't. A tolerance is indicated when you have to keep taking more and more to feel any effect.

I know many people have been able to stop with a very short withdrawal time and no side effects. You really only hear about the people who had difficulty because the others aren't on line posting their difficulty. And one of the main side effects you hear about is anxiety, which if you are taking it for anxiety, it would only make sense it would return if you stop taking the med.

Link to post
Share on other sites

Pumpkin, I agree with Jan, if you have been taking the same dose for years, then you have not built up tolerance.

My GP told me that she has many many patients who have not built up tolerance. So if it is working for you, and has been for this long, just go with it!

My main POTS symptoms are exercise intolerance (or any exertion intolerance) with near fainting episodes, and symptoms that seem like anxiety - I just feel really wound up and jittery. That is my first symptom as soon as I start trying to change anything with my meds. But the SSRI got rid of that feeling once I got through the first few weeks, even though it is supposed to be an anti-depressant.

Hope that helps.

Link to post
Share on other sites

Could you get your doctor to check your neurotransmitters levels. My son has had this test done a couple of times. If you are see a neurologist, they should be able to do this test. My son takes Zoloft which helps recylce serotinon. He has low serotinon levels but high norephinphrine. He also takes clonidine at night and this helps lower the norephinphrine levels.

Link to post
Share on other sites

jan- i actually didn't say that i personally have built up a tolerance, i just said that tolerance and dependence can happen very quickly when taking benzos regularly. i absolutely have a chemical dependence on them. and the only times i feel its effects are if i take it during an episode of anxiety or a panic attack. other than that i don't feels its effects as i take a tiny dose right before bed. i sure notice when i forget to take it, though.

abbyw- as far as just going with it because it's working for me, that's kind of what i've been doing for the past few years and mostly i'm okay with it... however, i am uncomfortable with the idea that i need to take something every day and 100% need to have access to a pharmacy and prescribing doctor at all times because if i were to go somewhere for a few days and either run out or forget my klonopin (i have to travel with LOTS of meds and supplements) it would be really bad for me. i really don't like the idea of being on something indefinitely that can kill you from withdrawal-- i'm not saying that it will, but i'm not comfortable with the fact that it could. i'm very responsible and make sure that i give myself ample time for refills but things do happen, prescriptions get messed up, insurance problems happen, and i don't like having to worry that i might find myself unable to take my next dose. i would one day like to not have to worry about my chemical dependence on it. in addition, i plan to have children in the future and while i do know that some people take their benzos and SSRIs during pregnancy, i would at least like to have the option of going off of them to ensure as healthy a pregnancy and child as possible. just my own personal feelings on the matter.

Link to post
Share on other sites

imapumpkin- I can totally relate! You had to see me stocking up before a flight in case I got delayed somewhere. Not being able to take my meds is one of my fears (anxiety issues, anyone?)

I have now had 2 kids while taking ssri's - both are 100% fine, but I can totally relate to feeling uncomfortable with it. I decided to go ahead based on my research, but there is always the "what if".

I know that I would love to just be off of all my meds, but I try not to think about it, and to just be grateful that the ssri is working for me and that I have a normal life again. But it doesn't mean the doubts are not there...

Life. Its complicated.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...